While ketamine can be a medically beneficial drug in many ways, it is one of the more potent, commonly abused drugs that are taken for recreational reasons. Because the drug has dissociative properties, it can cause delusions as well as many problematic behavioral and physical effects. If you believe someone you know might be obtaining and using this drug recreationally, look for the warning signs that point to this dangerous syndrome.
Settings for Ketamine Abuse
Many individuals who abuse ketamine do so at parties, dance clubs, bars, or concerts, which is why it is part of a group of substances known as club drugs (which also includes GHB and Rohypnol). According to CESAR, “Though it is difficult to say if ketamine is only used in club settings, research has indicated that nationally in 2002, almost 3% of 12th grade students used ketamine in the past year.”
The drug does have effects that can be amplified by those sights and sounds often found in environments like those listed above, but some individuals may still abuse ketamine at home or in other places. Still, there is a higher chance for ketamine abuse in those who frequent these places.
Physical Warning Signs
Ketamine has many psychological effects, but it will also take a toll on a person physically, especially if it is continuously taken in large doses over a long period of time. Lower doses will likely cause “an intense experience lasting one hour” that will be obvious to others based on the person’s behavior, but higher doses of ketamine may cause:
- Slurred speech
- Muscle twitches
- Muscle rigidity
- Coordination problems
- Problems with motor functioning
- Tachycardia or a dramatic increase in heart rate
Any of these issues can become more problematic the longer the individual abuses ketamine and the higher the doses taken. The individual will likely show signs of intoxication even after the drug itself wears off. “The hallucinatory effects of ketamine last approximately one hour or less, but the user’s senses, judgement, and coordination may be affected for up to 24 hours following use.”
Ketamine can also cause severe respiratory depression in the same way that heroin does. If an individual takes a dose that is very high, they may breathe very shallowly or even stop breathing at all. The respiratory depression will only become more intense and likely to be dangerous if the individual combines their abuse of the drug with alcohol or other depressant drugs. This is common as well in recreational use of ketamine, since many individuals in club or party environments either take the drug and drink as they do so or mix it straight into their alcoholic beverage to attempt to hide its taste. This kind of respiratory depression is a strong sign that someone is abusing the drug.
Behavioral Warning Signs
Those who abuse ketamine recreationally are likely to exhibit strange and often dangerous behavior. The psychological effects of the drug can swing from causing people to feel a “sense of invulnerability” to putting them in a near-death-like state. When looking for the signs of ketamine use, a person’s behavior can also tell a great deal about the level of their intoxication and their abuse.
- Ketamine is likely to cause flashbacks so someone who is not intoxicated may suddenly see hallucinations that plagued them during an actual ketamine trip or other delusions. If this occurs, it is a strong warning sign of not only recreational use but also long-term abuse of the drug.
- According to the NHTSA, some of the common side effects are “decreased awareness of general environment, sedation, [being in a] dream-like state,” etc. Especially in high doses, ketamine can cause a person to become extremely tired or calm.
- Many users attempt to reach a state of sedation that is even more intense which feels similar to an out-of-body experience. This state is referred to by recreational abusers as a k-hole. It occurs almost directly before an overdose would and individuals who experience it are usually very sedated and unable to respond to others.
- In addition, sometimes ketamine can cause aggressiveness or even violence, especially when the individual has not reached this high level of sedation. Therefore, it is important to watch out for someone in this stage of ketamine abuse as they may soon slip into an even more dangerous state.
- Amnesia is also common with ketamine abuse, so if someone claims that they do not remember what happened to them the night before, this should be a warning of the presence of this drug. This is also one of the strongest reasons why it is used in cases of sexual assault.
Ketamine has been known to cause symptoms that also point to addiction, which should be monitored in someone who may be abusing the drug recreationally. For example, the NIDA states, “There have been reports of people binging on ketamine, a behavior that is similar to that seen in some cocaine- or amphetamine-dependent individuals.” Binge abuse consists of taking several doses in succession, often as many as possible in order for the individual to hold onto the high they are feeling. Those who take the drug recreationally can also “develop signs of tolerance and cravings for the drug,” both warning signs that point not only to abuse but addiction as well.
Anxiety and paranoia, especially in those who have never had issues with these feelings before, will become extremely obvious in someone abusing the drug in the long-term as they are likely to experience withdrawal symptoms when they stop. Also ketamine, like other potent drugs, can cause paranoia even when the individual is intoxicated.
Those who also become extremely secretive and unwilling to discuss where they’ve been, who become hostile when others ask about their drug use, or who show signs of constant confusion are likely to be abusing ketamine recreationally. They may also refer to the drug by one of its street names including:
- Special K
- Vitamin K
- Lady K
- Cat Valium
- Super Acid
It is necessary to pay attention to the possibility that someone you love could be abusing ketamine. While the substance is currently being used as a medication, sedative, and psychologically beneficial drug, ketamine is often abused in high doses and should be understood to be one of the more dangerous recreational drugs. Look for the warning signs of ketamine use in order to help someone who needs to seek treatment as soon as possible.